The 5 Most Dangerous Over-the-Counter Medicines

783
The 5 Most Dangerous Over-the-Counter Medicines

(HealthyResearch.com) – Many of us rely on the convenience and assumed safety of over-the-counter (OTC) medicines. It can be easy to take for granted the countless times we’ve used each one without any ill effect, but that doesn’t change the fact that some of these meds can be downright dangerous. Here are five OTC medications every consumer needs to know more about.

1. Acetaminophen

Acetaminophen, which also goes by the brand name Tylenol, is an effective pain and fever reducer that’s safe for general use in most healthy people. The FDA warns that, because manufacturers add it to several different types of pain relief products, many people end up taking more than they realize.

Acetaminophen isn’t hard to overdo, either; there’s a fine line between therapeutic and harmful doses. According to U.C. San Diego Health, the popular pain reliever is responsible for more cases of acute liver failure each year than any other cause.

2. Ibuprofen

Often identified by the brand names Advil and Motrin, ibuprofen can reduce pain and inflammation and works as an effective fever reducer. It may also increase a person’s risk of having a heart attack, according to an FDA consumer release. Medline also warns that regular use may contribute to gastric ulcers and bleeding. People with asthma, particularly those with nasal polyps, are at increased risk of fatal asthma attacks in response to this medication.

3. Omeprazole

Many people take omeprazole, or Prilosec, daily to control their heartburn without any idea of its long-term side effects. Experts have identified a link between omeprazole use, especially for 12 consecutive months or longer, and gastric fundic gland polyps. These growths, which can come in clusters, are usually benign — but some researchers are concerned that they may sometimes turn cancerous. Regardless, the consensus is in: Omeprazole is not appropriate for long-term heartburn management.

4. Pseudoephedrine

Now carefully regulated, pseudoephedrine can be a useful decongestant for combating severe sinus infections and colds. American Addiction Centers reports that it’s also among the components used illegally to create methamphetamine. Even when used as directed, this medication can increase blood pressure and heart rate, and it may cause cardiac problems in some patients.

5. Cough Syrup

Many OTC cough syrups contain a chemical called dextromethorphan, which can cause psychoactive reactions when taken in larger-than-recommended doses. Some teenagers might use cough syrup as a cheap and accessible way to get high, so this medication could be a bigger danger in some households than parents realize.

Extremely high doses can cause hallucinations, dizziness, nausea and impaired judgment. In some cases, the person may experience seizures. Remember that NyQuil and many other OTC cough remedies can also contain acetaminophen, so high doses of these medications can mean danger on more than one front.

No drug — whether it be OTC or prescription — is 100% safe. Some are less threatening than others, but if it’s in the medicine cabinet, there’s likely some kind of risk to it. Remember, take medications as directed as minimally as possible, and discuss any health concerns with a qualified physician. If you’re taking any prescription meds, always be sure to check with your doctor or pharmacist about potential interactions. If you suffer from a health condition, dosing adjustments may be needed with certain OTC meds.

~Here’s to Your Health & Safety!

Copyright 2020, HealthyResearch.com